Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 12, 2009, 5:41 PM MDT for Kit Carson County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2009, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 12, 2009, 6:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 122341 TORGLD COC063-130015- /O.NEW.KGLD.TO.W.0018.090712T2341Z-090713T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MDT SUN JUL 12 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 615 PM MDT * AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST CENTRAL KIT CARSON COUNTY...OR 9 MILES NORTH OF FLAGLER...MOVING EAST AT 10 MPH. * THE TORNADO WILL BE NEAR... RURAL WESTERN KIT CARSON COUNTY AROUND 600 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE AT HOME...SEEK SHELTER IN A BASEMENT IF POSSIBLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3956 10314 3956 10271 3937 10275 3935 10313 TIME...MOT...LOC 2342Z 271DEG 9KT 3942 10301 $$ MENTZER
2 follow-up statements
000 WWUS53 KGLD 122349 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 549 PM MDT SUN JUL 12 2009 COC063-130015- /O.CON.KGLD.TO.W.0018.000000T0000Z-090713T0015Z/ KIT CARSON CO- 549 PM MDT SUN JUL 12 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR NORTHWESTERN KIT CARSON COUNTY... AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER WEST CENTRAL KIT CARSON COUNTY...OR 9 MILES NORTH OF SEIBERT...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... RURAL CENTRAL KIT CARSON COUNTY AROUND 600 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE BUILDING AWAY FROM WINDOWS. && LAT...LON 3956 10314 3956 10271 3937 10275 3935 10313 TIME...MOT...LOC 2350Z 269DEG 17KT 3942 10289 $$ MENTZER
000 WWUS53 KGLD 130009 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 609 PM MDT SUN JUL 12 2009 COC063-130019- /O.EXP.KGLD.TO.W.0018.000000T0000Z-090713T0015Z/ KIT CARSON CO- 609 PM MDT SUN JUL 12 2009 ...THE TORNADO WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL EXPIRE AT 615 PM MDT... THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY WILL BE REISSUED SHORTLY. THE STORMS ARE EVOLING INTO A STRONG WIND EVENT..ESPECIALLY OVER AREAS NORTH OF INTERSTATE 70. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3956 10314 3956 10271 3937 10275 3935 10313 TIME...MOT...LOC 0009Z 269DEG 17KT 3942 10277 $$ MENTZER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 12, 5:12 PM MDT, 29 minutes earlier.
Area forecast discussion, Jul 12, 5:12 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 512 PM MDT SUN JUL 12 2009 .DISCUSSION... 135 PM MDT SUN JUL 12 2009 ACTIVE WEATHER LOOKS TO CONTINUE TONIGHT AS ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO DEVELOP IN COLORADO AND MOVE EAST ACROSS THE FORECAST AREA TONIGHT. SATELLITE IMAGERY SHOWS THUNDERSTORMS DEVELOPING OFF THE FRONT RANGE. ONE MAIN CONCERN LOOKS TO BE THE POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN. OVER THE PAST FEW EVENINGS...AROUND 1.75-2.00 OF RAINFALL HAS BEEN REPORTED EACH NIGHT OVER CHEYENNE COUNTY CO WITH LESSER AMOUNTS ELSEWHERE. WILL HAVE TO WATCH AGAIN TONIGHT FOR FLASH FLOODING AS PWATS AT 00Z ARE AROUND 1.51 --OVER 150 PERCENT OF NORMAL. GFS/NAM HAVE DIFFERENT SOLUTIONS WHERE THE HIGHEST PRECIPITATION AMOUNTS WILL OCCUR. GFS KEEPS PRECIP ALONG AND NORTH OF I-70 WHILE THE NAM PULLS IT SOUTH ALONG THE CO/KS BORDER. WILL CONTINUE MONITOR CI AND STORM MOTION AS WELL AS NEWEST MODEL RUNS TO GET A HANDLE WHERE HIGHEST PRECIP AMOUNTS WILL OCCUR AND MAKE FURTHER ADJUSTMENTS. MONDAY LOOKS TO BE THE HOTTEST DAY OF THE FORECAST PERIOD AS TEMPERATURES ARE EXPECTED TO WARM INTO THE MIDDLE UPPER 90S. MONDAY NIGHT INTO TUESDAY QUASI-ZONAL FLOW DAMPENS THE SURFACE HIGH AND NORTHWEST FLOW BRINGS RELIEF TO THE HIGH PLAINS. PREVIOUS FORECAST DESIGNED THE EXTENDED FORECAST WELL WITH A SERIES OF COLD FRONTS PUSHING THROUGH THE AREA GIVING WAY TO COOLER TEMPERATURES ALONG WITH AFTERNOON/EVENING THUNDERSTORMS. EXPECT HIGH TEMPERATURES TO WARM INTO THE UPPER 80S/LOWER 90S WITH LOWS IN THE LOWER 60S THROUGH THE END OF THE WORK WEEK. BURTIS && .AVIATION... 512 PM MDT SUN JUL 12 2009 FOR THE 00Z TAF...KGLD RADAR GETTING RETURNS ON THUNDERSTORMS IN EASTERN COLORADO AT THIS TIME MOVING EAST. EXPECT THESE STORMS TO MOVE INTO KGLD AND KMCK BEFORE 03Z. AFTER STORMS MOVE PAST SOME STRATUS AND LIGHT FOG SHOULD DEVELOP OVER KMCK. OTHERWISE MID LEVEL CLOUDS WILL PREVAIL GRADUALLY DECREASING TOWARD SUNRISE. SINCE THE WEATHER PATTERN WILL PERSIST EXPECT ANOTHER ROUND OF STORMS MONDAY AFTERNOON/EVENING. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 12, 10:46 AM MDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN JUL 12 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT SUN JUL 12 2009 /1146 AM CDT SUN JUL 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN EASTERN COLORADO MOVING EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE GREATEST THREAT SHOULD REMAIN ALONG AND NORTH OF HIGHWAY 40. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOON AND EVENING. STRONG WINDS AND LIGHTNING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 12, 4:31 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT SUN JUL 12 2009 COZ090-091-122300- KIT CARSON COUNTY-YUMA COUNTY- 431 PM MDT SUN JUL 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING SOUTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MENTZER
Local storm report, Jul 12, 5:17 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 13 SW JOES 39.49N 102.82W
07/12/2009 M2.00 INCH KIT CARSON CO CO-OP OBSERVER
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 59 min |
| Jul 11, 7:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Jul 11, 8:06 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson | 3 hr |
| Jul 11, 8:27 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
| Jul 11, 8:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 65 min |
| Jul 12, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 47 min |
| Jul 12, 5:29 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jul 12, 5:38 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.